Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 9, NWS Los Angeles, CA

April 5, 2011

NWS Los Angeles, CA issued this high surf advisory at Apr 5, 2011, 2:20 PM PDT. It took effect at Apr 6, 2011, 3:00 PM PDT. It was in force for 50 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2011, 2:20 PM PDT (21:20 UTC)
In effect from
Apr 6, 2011, 3:00 PM PDT
Expired
Apr 8, 2011, 5:00 PM PDT
In force
50 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Apr 5, 10:11 AM PDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 5, 10:11 AM PDT, 4 hours 9 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1011 AM PDT TUE APR 5 2011

.SYNOPSIS...
HIGH PRESSURE OVER THE REGION WILL WEAKEN AND MOVE EAST ALLOWING
FOR A COOLING TREND THROUGH MIDWEEK WITH A RETURN TO NIGHT THROUGH
MORNING LOW CLOUDS AND FOG. A VERY COLD STORM SYSTEM DROPPING
THROUGH THE WESTERN STATES WILL BRING A CHANCE OF RAIN AND MOUNTAIN
SNOW TO THE AREA THURSDAY THROUGH EARLY SATURDAY. WARMER AND DRIER
WEATHER IS EXPECTED SUNDAY THROUGH MONDAY.

&&

.SHORT TERM (REST OF TODAY-THU)...ONSHORE PRESSURE GRADIENTS
CONTINUE TO INCREASE THIS MORNING ALONG WITH A DECENT EDDY...ALL OF
WHICH RESULTING IN STUBBORN CLEARING OVER THE LA COUNTY COAST. LOW
CLOUDS HAVE AT LEAST RETREATED TO THE BEACHES PER THE LATEST VIS
IMAGERY. OTHERWISE ABUNDANT SUNSHINE OTHER AREAS. EXPECT LITTLE
CHANGE CLOUD WISE THROUGH THE DAY WITH THE EXCEPTION OF SOME
POSSIBLE HIGHER CLOUDS MOVING IN FROM OUR SOUTHWEST ASSOCIATED WITH
THE UPPER LOW. TEMPERATURES ON TRACK FOR A SLIGHT COOLING TREND
TODAY...BUT STILL REACHING TO NEAR NORMAL FOR TODAY MOST AREAS. NO
CHANGES NEEDED TO THE FORECAST AT THIS TIME FOR TODAY.

12Z MODELS ARE CONSISTENT WITH A DEEPENING MARINE LAYER OVERNIGHT
TONIGHT AND INTO TOMORROW. UPPER LOW TO OUR SOUTHWEST WILL CONTINUE
TO MOVE SLOWLY NORTHEAST AND SHEAR OUT AHEAD OF A THE DEEPENING AND
DIGGING TROUGH THAT WILL SLIDE DOWN THE WEST COAST THROUGH THE WEEK.
EXPECT DEEPEST MARINE LAYER TO BE SOUTH OF POINT CONCEPTION AS THE
EDDY CIRCULATION STRENGTHENS. DRIZZLE STILL NOT OUT OF THE QUESTION
FOR LA AND VTU COASTS AND VALLEYS. PRETTY CONFIDENT THAT AT LEAST
LOW CLOUDS AND FOG WILL BE WELL INLAND TOMORROW MORNING. NOT AS
CONFIDENT WITH LOW CLOUDS AND FOG NORTH OF POINT CONCEPTION TOMORROW
AND MAY HAVE TO ADJUST THE FORECAST FOR MORE CLEARING.

MODELS ARE CONSISTENT IN USHERING COLDER AIR INTO THE AREA ON
THURSDAY WITH THE DEEP TROUGH CONTINUING TO MOVE SOUTH ALONG THE
WEST COAST. RUN TO RUN CONSISTENCY HAS BEEN PRETTY GOOD ON THE
TIMING OF THIS TROUGH...STILL EXPECTED TO SWING THROUGH THURSDAY AND
FRIDAY. PRECIPITATION CHANCES WILL BE INCREASING THROUGH THE DAY ON
THURSDAY BUT DO NOT EXPECT MUCH IN THE WAY OF ANY ACCUMULATIONS AS
MOISTURE AND LIFT ARE EXPECTED TO BE CONFINED TO THE LOWER LEVELS
FOR MOST OF THE DAY. BEST CHANCES WILL BE ON THE WESTERN AND
SOUTHWEST MOUNTAIN SLOPES GIVEN GOOD SOUTHWEST FLOW AND AN
OROGRAPHIC COMPONENT. BOTTOM LINE WITH THIS SYSTEM IS THE VERY COLD
AIR AND NOT NECESSARILY THE RAIN AND SNOW AMOUNTS. LATEST GFS AND
WRF RUNS FORECASTING A 530 DM THICKNESS AS FAR AS LA COUNTY BY
FRIDAY MORNING.

*** FROM PREVIOUS DISCUSSION ***

.LONG TERM (THU NIGHT-MON)...THE UPPER LOW IS FCST TO DROP SLIGHTLY
W OF DUE SOUTH THU NIGHT AND FRI...TO A POSITION SOMEWHERE NEAR
OR DIRECTLY OVER THE FCST AREA FRI AFTERNOON. ALL MODELS ARE IN
FAIRLY GOOD AGREEMENT WITH THE TRACK. WHILE THE TRACK IS SLIGHTLY
FARTHER E THAN IT HAS BEEN ON PREVIOUS RUNS...WHICH WOULD LIMIT ITS
TAP INTO MOISTURE FROM THE PACIFIC...IT IS A VERY COLD AND VERY
DYNAMIC SYSTEM...AND SIGNIFICANT BROAD SCALE LIFT WILL BE PRODUCED
BY DRAMATIC HEIGHT FALLS THU NIGHT AND EARLY FRI. HAVE BUMPED POPS
UP A BIT FOR LATE THU NIGHT AND FRI. TEMPS AT 500 MB ARE FCST TO
DROP TO  AS LOW AS -33C...COLD FOR ANYTIME OF THE YEAR...BUT TRULY
AMAZING FOR APRIL. THIS SHOULD PROVIDE MORE THAN ENOUGH INSTABILITY
FOR THE THREAT OF THUNDERSTORMS...AND HAVE ADDED SLIGHT CHANCE OF
TSTMS TO LATE THU NIGHT AS WELL AS FRI. SNOW LEVELS WILL LOWER
DRAMATICALLY THU NIGHT...POSSIBLY FALLING AS LOW AT 2500 FEET LATE
THU NIGHT AND FRI...WHICH WOULD IMPACT TRAVEL ACROSS THE I-5
CORRIDOR AS WELL AS PORTIONS OF HIGHWAY 14. NEEDLESS TO SAY...IF THE
PROGS ARE CORRECT...FRI LOOKS TO BE AN EXCEPTIONALLY COLD APRIL DAY.
THE CHANCE OF SHOWERS WILL DECREASE LATE FRI NIGHT AS THE UPPER LOW
BEGINS TO PULL OF TO THE EAST. HOWEVER...SLIGHT CHANCE OR CHANCE
POPS ARE PROBABLY WARRANTED FOR L.A. AND ERN VTU COUNTIES FOR EARLY
SAT MORNING. CLOUDS WILL DECREASE DURING THE DAY. WEAK RIDGING WILL
BUILD INTO THE REGION ON SUNDAY...BRINGING SOME WARMING...ALTHOUGH
TEMPS STILL WILL BE BELOW NORMAL IN MOST AREAS. MOSTLY MINOR CHANGES
ARE EXPECTED MONDAY AS THE WEAK RIDGE FLATTENS A BIT.

&&

.AVIATION...05/1145Z.

SCT-BKN CONDITIONS EXPECTED TO LINGER TODAY OFF THE COAST...THEN
EXPECTED TO SEE GOOD STRATUS SURGE INTO MOST COASTAL AREAS THIS
EVENING DUE TO INCREASING ONSHORE FLOW AND SPIN UP OF EDDY
CIRCULATION. MARINE LAYER EXPECTED TO DEEPEN RAPIDLY
OVERNIGHT...REACHING AS HIGH AS 2500 FEET BY WEDNESDAY MORNING. WITH
THIS IN MIND...GOOD CONFIDENCE THAT CEILINGS WILL REACH MOST VALLEY
AREAS SOUTH OF POINT CONCEPTION. CONFIDENCE OF LOW CLOUD COVERAGE
NOT AS HIGH NORTH OF POINT CONCEPTION...BUT QUITE HIGH SOUTH OF
POINT CONCEPTION DUE TO EDDY PATTERN DEVELOPING. LITTLE OR NO
CLEARING EXPECTED ACROSS LA BASIN ON WEDNESDAY.

KLAX...EXPECTING MOST OF THE LOW CLOUDS TO HANG OFF THE COAST OF KLAX
TODAY...BUT 30 PERCENT CHANCE FOR RETURN OF CIGS LATE THIS
AFTERNOON...WITH HIGHER PROBABILITY LATER THIS EVENING. GOOD
CONFIDENCE IN CEILING DEEPENING OVERNIGHT INTO WEDNESDAY MORNING.
WITH EDDY CIRCULATION SPINNING UP...EXPECTING SOUTHEAST WINDS TO
DEVELOP LATE TONIGHT INTO WEDNESDAY MORNING...BUT GENERALLY EXPECTED
TO REMAIN LESS THAN 10 KT.

KBUR...HIGH CONFIDENCE OF CEILING RETURNING LATE TONIGHT...WITH
DEEPENING TREND OF MARINE LAYER EXPECTED WEDNESDAY MORNING. WITH
EDDY CIRCULATION SPINNING UP...EXPECTING SOUTHEAST WINDS TO DEVELOP
LATE TONIGHT INTO WEDNESDAY MORNING...BUT GENERALLY EXPECTED TO
REMAIN LESS THAN 10 KT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
GALE WATCH (SEE LAXMWWLOX).

&&

PUBLIC...JACKSON
AVIATION...GOMBERG
SYNOPSIS...DB

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 5, 6:00 AM PDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE APR 5 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-061300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

GALE FORCE NORTHWEST WINDS ARE POSSIBLE ACROSS THE OUTER COASTAL
WATERS WEDNESDAY THROUGH AT LEAST WEDNESDAY NIGHT.

STRONG NORTHWEST WINDS WILL AFFECT THE MOUNTAINS...PARTICULARLY THE
INTERSTATE 5 CORRIDOR...AND THE SANTA YNEZ MOUNTAINS WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. GUSTY NORTHWEST WINDS WILL AFFECT THE
CENTRAL COAST THURSDAY...WITH STRONG WEST WINDS EXPECTED IN THE
ANTELOPE VALLEY.

A COLD STORM WILL BRING A CHANCE OF SHOWERS TO THE REGION THURSDAY
THROUGH EARLY SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
LATE THURSDAY NIGHT AND FRIDAY. SNOW LEVELS MAY DROP AS LOW
AS 2500 FEET LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT.

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 5:14 PM PDTGale WatchLOX21 hr
Apr 5, 2:05 PM PDTGale WatchLOX13 hr
Apr 5, 2:05 PM PDTGale WarningLOX54 hr

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.